Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 187, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 9, 2012, 12:31 PM EDT for Preston County, Tucker County, West Virginia; Garrett County, Maryland. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 12:31 PM EDT (16:31 UTC)
- Expired
- Aug 9, 2012, 1:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Garrett County, MD, Preston County, WV, Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 157 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 12:31 PM EDT | HAIL 0.75 | Parsons, WV | |
| Aug 9, 12:35 PM EDT | TSTM WND DMG | 6 N Parsons, WV | TREES REPORTED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 4.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
369
WUUS51 KPBZ 091631
SVRPBZ
MDC023-WVC077-093-091730-
/O.NEW.KPBZ.SV.W.0187.120809T1631Z-120809T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GARRETT COUNTY IN WESTERN MARYLAND...
SOUTHEASTERN PRESTON COUNTY IN NORTHERN WEST VIRGINIA...
NORTHERN TUCKER COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 130 PM EDT
* AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAINT GEORGE...MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SAINT GEORGE... PARSONS... HAMBLETON...
DAVISVILLE... HANNAHSVILLE... BLACKWATER FALLS...
THOMAS... KEMPTON...
CATHELDRAL STATE PARK... SILVER LAKE...
REDHOUSE... GATZMER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
&&
LAT...LON 3919 7984 3923 7981 3949 7924 3937 7921
3935 7925 3930 7929 3930 7933 3922 7943
3920 7948 3918 7947 3922 7931 3919 7929
3915 7932 3905 7976
TIME...MOT...LOC 1631Z 247DEG 16KT 3917 7969
$$
342 follow-up statements
600
WWUS51 KPBZ 091658
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT THU AUG 9 2012
MDC023-WVC077-093-091730-
/O.CON.KPBZ.SV.W.0187.000000T0000Z-120809T1730Z/
GARRETT MD-PRESTON WV-TUCKER WV-
1258 PM EDT THU AUG 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR TUCKER...PRESTON AND GARRETT COUNTIES...
AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR KEMPTON...MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SAINT GEORGE... PARSONS... HANNAHSVILLE...
HAMBLETON... DAVISVILLE... BLACKWATER FALLS...
THOMAS... KEMPTON...
CATHELDRAL STATE PARK... SILVER LAKE...
REDHOUSE... GATZMER...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 3923 7979 3949 7924 3937 7921 3935 7925
3930 7929 3930 7933 3922 7943 3920 7948
3918 7947 3922 7931 3919 7929 3915 7932
3906 7970
TIME...MOT...LOC 1657Z 247DEG 16KT 3921 7955
$$
34874
WWUS51 KPBZ 091729
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
129 PM EDT THU AUG 9 2012
MDC023-WVC077-093-091738-
/O.EXP.KPBZ.SV.W.0187.000000T0000Z-120809T1730Z/
GARRETT MD-PRESTON WV-TUCKER WV-
129 PM EDT THU AUG 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR TUCKER...PRESTON AND GARRETT
COUNTIES EXPIRES AT 130 PM EDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND WILL BE OUT OF THE WARNED AREA SHORTLY. THE STORM NO
LONGER POSES A SEVERE WEATHER THREAT...AND THE SEVERE THUNDERSTORM
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...IT OR OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 3923 7979 3949 7924 3937 7921 3935 7925
3930 7929 3930 7933 3922 7943 3920 7948
3918 7947 3922 7931 3919 7929 3915 7932
3906 7970
TIME...MOT...LOC 1728Z 247DEG 16KT 3926 7939
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:46 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 9, 10:46 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1046 AM EDT THU AUG 9 2012 .SYNOPSIS... A STALLED FRONT WILL BE THE FOCUS FOR SHOWERS AND STORMS TODAY. A MUCH LARGER SYSTEM WILL CONTINUE THE THREAT FOR ACTIVITY ON FRIDAY AND SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STILL AT ODDS DETERMINING WHAT WILL HAPPEN WITH PRECIPITATION AND SEVERE POSSIBILITIES FOR TODAY. A COUPLE OF STORMS ARE CURRENTLY PASSING THROUGH EASTERN OHIO AND NORTHERN PENNSYLVANIA...BUT DIFFICULTY WILL LIE IN WHERE PRECIPITATION WILL OCCUR DURING THE AFTERNOON. HARD TO SAY WHETHER CONVECTION WILL REMAIN SCATTERED AND MULTICELLED...SIMILAR TO THE 00Z NCEP WRF NMM/ARW...OR WHETHER A LINE WILL DEVELOP IN OHIO AND MOVE TO THE EAST...AS SHOWN IN SEVERAL HRRR RUNS AND THE 12Z NAM. IN EITHER SCENARIO...WITH HIGHEST SHEAR VALUES EXPECTED TO REMAIN FARTHER NORTH ACROSS EXTREME NORTHEASTERN OHIO...EXTREME NORTHWESTERN PENNSYLVANIA...AND WESTERN NEW YORK...THIS MAY LIMIT SEVERE POSSIBILITIES. OF COURSE...SKIES REMAINING CLEAR SOUTH AND EAST OF PITTSBURGH WILL INCREASE INSTABILITY VALUES IN THAT AREA...EVEN IF SHEAR VALUES REMAIN LOW. WITH BEST SHEAR TO THE NORTH AND BEST INSTABILITY TO THE SOUTH...MAY JUST END UP WITH NON-SEVERE THUNDERSTORMS. LOW CONFIDENCE FORECAST FOR THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... AN LARGE UL LOW WILL MOVER OVER LOWER MI TONIGHT. THIS SYSTEM WILL DEVELOP A SFC LOW ALONG THE BOUNDARY AND FORCE THE BOUNDARY BACK NORTHWARD TONIGHT. THE TRAILING COLD FRONT WILL MOVE INTO W OHIO LATE TONIGHT AS THE 50 LOW DEEPENS AND MOVES SLOWLY EASTWARD. EXPECT TO SEE A BREAK IN THE ACTIVITY THIS EVENING, AS THE SFC AND UL LOW WILL BECOME THE FOCAL POINT AND THE UPPER OHIO VALLEY WILL BE IN THE WARM SECTOR. AS THE ENTIRE SYSTEM MOVES EASTWARD, EXPECT MORE SHOWERS AND STORMS TO BEGIN TO MOVE BACK INTO THE AREA LATE TONIGHT. THE SYSTEM WILL OCCLUDE FRIDAY MORNING AND SLOWLY MOVE EASTWARD. THE SFC FRONT WILL SPIN THROUGH FRIDAY AFTERNOON. EXPECT A WET FRIDAY WITH BELOW NORMAL TEMPS. ENTIRE SYSTEM WILL MOVE TOWARD THE NORTHERN GREAT LAKES ON SATURDAY. MOISTURE AND UL WAVES WILL ROTATE AROUND THE EXITING SYSTEM, KEEPING IN CLOUDS, COOL TEMPS AND THE RISK FOR SHOWERS THROUGH SAT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTH BY SATURDAY EVE. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND MOVE THROUGH ON MONDAY. LATEST GFS CONTINUES TO SHOW A WEAK SYSTEM MOVING THROUGH BY THE MIDDLE OF NEXT WEEK. WILL INCLUDE THE MENTION OF PRECIP AT THIS TIME. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... UPSTREAM CONVECTION AHEAD OF ANOTHER SHORT WAVE IN WESTERN OHIO IS LIKELY TO FALL APART BEFORE REACHING THE TERMINALS...LEAVING A TREMENDOUS AMOUNT OF MID-LEVEL CONVECTIVE DEBRIS CLOUD OVER MUCH OF THE AREA THROUGH AT LEAST THE EARLY AFTERNOON. AS SUCH...PREVIOUS PROB30S FOR THUNDER THIS AFTERNOON WERE NOT UPGRADED OR ENHANCED AS THUNDERSTORM DEVELOPMENT CHANCES SEEM TO BE LOWER THAN PREVIOUSLY ANTICIPATED. FRIES .OUTLOOK...FRIDAY THROUGH MONDAY... RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...WITH MORE ISOLATED COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY AND MONDAY SHOULD SEE A RETURN TO VFR CONDITIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 9, 4:35 AM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 435 AM EDT THU AUG 9 2012 MDZ001-PAZ016-022-023-073>076-WVZ021>023-041-100845- GARRETT-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-PRESTON- TUCKER- 435 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029- 031-WVZ001>004-012-100845- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL- 435 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 9, 10:49 AM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT THU AUG 9 2012
PAZ008-009-091530-
FOREST PA-VENANGO PA-
1049 AM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VENANGO AND WEST
CENTRAL FOREST COUNTIES...
AT 1046 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COOPERSTOWN...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
OIL CREEK STATE PARK... PLEASANTVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4153 7946 4140 7982 4156 7985 4163 7971
4162 7962 4163 7961 4163 7954Special weather statement, Aug 9, 11:12 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 AM EDT THU AUG 9 2012
PAZ008-009-015-091600-
CLARION PA-FOREST PA-VENANGO PA-
1112 AM EDT THU AUG 9 2012
...STRONG THUNDERSTORMS WILL AFFECT FOREST...NORTHEASTERN CLARION AND
NORTHEASTERN VENANGO COUNTIES...
AT 1108 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
WEST OF PLEASANTVILLE TO 4 MILES EAST OF SENECA...MOVING EAST AT 35
MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
OIL CREEK STATE PARK... PLEASANTVILLE...
TIONESTA... WEST HICKORY... KELLETTVILLE...
REDCLYFFE... BALLTOWN... MARIENVILLE...
LYNCH...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4162 7895 4144 7895 4143 7897 4145 7899
4145 7906 4142 7906 4141 7909 4138 7909
4133 7969 4162 7972 4163 7936 4163 7896
34Local storm report, Aug 9, 11:41 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 4 SSE BESSEMER 40.92N 80.46W
08/08/2012 LAWRENCE PA FIRE DEPT/RESCUE
TREES AND WIRES DOWN THROUGHOUT NORTH BEAVER TWP.
&&
EVENT NUMBER PBZ1200941
098The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:35 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia | 40 min |
| Aug 8, 8:57 PM EDT | Special Weather Statement | PBZ | Monongalia | 48 min |
| Aug 9, 1:51 PM EDT | Special Weather Statement | PBZ | Preston | 39 min |
| Aug 9, 2:24 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 51 min |
| Aug 9, 3:09 PM EDT | Areal Flood Advisory | PBZ | Preston | 3 hr |
| Aug 9, 3:48 PM EDT | Special Weather Statement | PBZ | Preston | 57 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Maryland, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.